In early Feb. my left arm started having twitches under the skin and feeling somewhat sore and then weak. My left calf also became noticeably weaker a few weeks later. The weakness in both my left arm and leg are now through the entire limb and it is significant at this point (I can't hold my 5-year old child). I have cramping in all my hands and feet (used to be just left side) and this weekend my right arm started having twitches as well - constant little firing under the skin for 2 hours and then randomly in that limb. I have had an MRI, found a pituitary tumor - in Feb, & saw a JHU endo in March told me he agreed definite left sided weakness, advised me to see neuro. Saw neuro, he didn't do resistance testing (which is where weakness is very noticeable) but did do EMG on left arm and leg and said normal so no ALS. EMG done in Mar when weakness not as severe. Now when lying down I feel pressure in my lungs and difficult sleeping laying down. My left arm is smaller than my right and I now am constantly trying to swallow the mucus in my throat. Over the past 2 weeks started feeling a hump? at the top of my back making my head lean forward w/bad posture. Last summer I did a mini triathlon - in Dec was running 3 miles 3xweek, exercisng 6 days a wk - now I am winded up 1 flight of stairs and my leg can barely make it for a 30 minute walk. I am 33, female and was in great health until Feb. Quest: Does an EMG early in symptoms definitly rule out ALS? What else could cause such marked weakness and my muscles disappearing over 3mo? What else should I be tested for? Any advice?
I cannot give you a clinical diagnosis over the internet as this site is purely educational.
An EMG will be able to show evidence of a lower motor neuron problem, which includes ALS. If there is an upper motor neuron problem like in the spinal cord or brain, it will not show this generally. ALS is more common in males over the age of 40 years, so you are not quite in the range for this. Twitches or fasciculations can also be caused by pinched nerves, and pinched nerves in teh neck could cause twtices, weakness and wasting in the limbs. An MRI of the neck could help investigate this. If the brain MRI is truly normal the spinal cord shoudl be looked at closely to look for evidence of inflammation or growths, beyond that they may have to look at the spinal fluid carefully. The most common cause of these kind of symptoms in your age group and gender would be MS so this shoudl be looked at carefully.
If you can, perhaps a second opinion at a larger center with a neuromuscular or MS neurologist could help make a diagnosis - the correct diagnosis is very important before deciding on prognosis or treatment.
What medicines, have you taken up to one year prior to the onset of your symptoms? Have you been on statins (cholesterol lowering drugs)? Did you take antibiotics like cipro or levaquin? Have you taken antimalarial drugs? All your symtoms fit with a delayed reaction to those medicines, but the unchanged sleeping patterns, because the toxicity of those medicines also affects sleep deeply .
If it is a reaction to a drug, you have to know it to avoid any re-exposure, because in that case the lesions can become irreversible.
You can also learn how to avoid aggravating factors and in some cases you can take some active measures to speed healing.
Copyright 1994-2018MedHelp.All rights reserved. MedHelp is a division of Vitals Consumer Services, LLC.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. MedHelp is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.